Illinois, 2023

Hail in Illinois, April 19, 2023

April 19, 2023 · NWS ILX · 12 events in 3 counties and zones

A warm front lifted north of the area during the early morning hours, and an approaching upper low resulted in a temperature profile that was favorable for hail development. Thunderstorms developed west of the area overnight, on the leading edge of the low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifted north of the area during the early morning hours, and an approaching upper low resulted in a temperature profile that was favorable for hail development. Thunderstorms developed west of the area overnight, on the leading edge of the low level jet. These storms tracked into west central Illinois by late morning and strengthened, producing isolated large hail through early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 19, 10:16 AM CST, 24 minutes earlier.

Area forecast discussion, Apr 19, 10:16 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1116 AM CDT Wed Apr 19 2023

.SYNOPSIS...
Issued at 1234 AM CDT Wed Apr 19 2023

Turning warm and breezy today ahead of an approaching frontal
system. Showers and thunderstorms then overspread the region
Thursday with a risk for severe weather along the cold front. Much
colder temperatures arrive by the weekend, raising concerns for
widespread frost. The pattern then remains seasonably cool into
next week.

&&

.UPDATE...
Issued at 1116 AM CDT Wed Apr 19 2023

Quick update to the forecast for isolated shower and storm
occurring northwest of the IL river this morning. For now,
thinking is it will not last long and remain west of the river and
weaken as it moves east. Update will be out shortly.

&&

.SHORT TERM...(Through Thursday)
ISSUED AT 1234 AM CDT Wed Apr 19 2023

A surface warm front will move northward across central Illinois
this morning in response to strong mid-level shortwave energy
lifting across the Plains. Broad warm advection will boost
regional temperatures into the upper 70s both today and Thursday
with low 80s not out of the question.

Winds shift to S/SW within the warm sector with afternoon gusts
occasionally exceeding 35 mph today and 45 mph Thursday as the
pressure gradient tightens ahead of an impending storm system.

Deepening southwest flow over the Plains will help advect an EML
into the Mid-Mississippi Valley today, steepening mid-level lapse
rates and facilitating a more buoyant air mass. Despite the
improving thermodynamics aloft, a stout mid-level cap will
preclude thunderstorm development today across central Illinois.

There's at least some concern that scattered strong storms could
develop north of a Macomb-to-Champaign line as early as Thursday
morning. Several members of the HREF depict enhanced outflow from
nocturnal upstream convection moving into the area beneath a 40 kt
LLJ and incoming mid- level shortwave impulse. With these
features coming together in a favorable MUCAPE (1500 J/kg) and
Shear (30+ kts) environment, we couldn't rule out a couple severe
storms capable of both hail and wind damage. If such a conditional
threat materializes, it would surely muck up the environment
ahead of the cold front later in the day -- but in some places
(north of the aforementioned line) and not others (along/south
I-72).

Regardless of the potential convective debris tomorrow morning,
the near surface environment really turns over as a narrow ribbon
of 60 degF dewpoints advects northward into the region ahead of
the cold front. This, along with decreasing mid- level heights and
some breaks in the clouds, should help erode CINH and allow for
convection to initiate along and ahead of the cold front. Latest
HREF guidance highlights convective initiation occurring sometime
between 19-21z/2-4pm as the front is pushing across NE MO and SE
IA. With an increasingly unstable boundary layer, characterized by
1000-2000 J/kg SBCAPE, and enhanced deep- layer shear (40 kts)
from an intrusive 500-mb speed max, supercell development remains
likely. Though, as shear increases and becomes more
unidirectional, it will become difficult for supercells to remain
discrete as the front pushes into west central Illinois. CAMs
indicate storms will grow upscale into a QLCS as they push east of
the I-55 corridor by early evening. As additional hi-res guidance
becomes available today and tonight, we should get a better
handle on storm mode and associated hazards. But given the
somewhat limited moisture return (Td's 55-60 degF) and relatively
skinny CAPE profiles, central Illinois probably doesn't get
thumped too hard by this one.

.LONG TERM...(Friday through Tuesday)
ISSUED AT 1234 AM CDT Wed Apr 19 2023

There's been a notable shift in guidance over the last couple
model runs with the main suite of global deterministic solutions
now in excellent agreement with the position of the cold front by
Friday morning -- and it's further south/east. This effectively
sharpens the precip gradient and pushes it closer to I-70, leaving
most of central Illinois with a dry day on Friday. The heavier
axis of precip now clearly favors Indiana and the Ohio River
Valley. This doesn't mean the weather won't be lousy for Illinois.
We'll be met with a strong cold air advection regime as winds veer
northerly on the back side of the departing storm system.
Temperatures by Friday night are expected to crash into the upper
30s, with daily highs both Saturday and Sunday struggling to break
the 50 degF mark. Meanwhile, overnight lows are forecast to fall
into the lower 30s this weekend, likely summoning another round
of Frost/Freeze headlines--particularly Sunday night as high
pressure shuts off the winds.

While a modest warmup is then expected into next week, NBM
guidance keeps temperatures a touch below climatology/normal with
afternoon highs near 60 degF.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 543 AM CDT Wed Apr 19 2023

Wind will be the biggest challenge for pilots flying in and out of
the regional aerodromes over the next 24 hours. Conditions become
gusty today as the pressure gradient begins to tighten in advance
of an incoming storm system. Afternoon gusts may occasionally
exceed 30 kts, becoming less frequent this evening. Then, as a
a low-level jet (LLJ) veers into the region overnight, 40-50 kts
of low- level wind shear (LLWS) may become prevalent about 2 kft
AGL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, Apr 19, 4:33 AM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
533 AM CDT Wed Apr 19 2023

ILZ027>031-036>038-040>042-047>051-201045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
533 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

South winds will gust 30-40 mph this afternoon. This could cause difficult
travel for high profile vehicles, especially those traveling on west
and east oriented roads.

A few thunderstorms are possible tonight, primarily for areas west
of I-55.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust 35-45 mph on Thursday. This could cause difficult
travel for high profile vehicles, especially those traveling on west
and east oriented roads.

Thunderstorms are likely Thursday afternoon. Some of the storms
could be strong to severe, with damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-052>057-061>063-066>068-071>073-201045-
De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
533 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

South winds will gust 30-40 mph this afternoon. This could cause difficult
travel for high profile vehicles, especially those traveling on west
and east oriented roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust 35-45 mph on Thursday. This could cause difficult
travel for high profile vehicles, especially those traveling on west
and east oriented roads.

Thunderstorms are likely Thursday afternoon and evening. Some of the
storms could be strong to severe, with damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

25

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Fulton

When
April 19, 10:40 AM CST to 10:45 AM CST
Where
Fulton County, 0.69 mi S of Vermont
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.290, -90.430

Hail, Peoria

When
April 19, 11:10 AM CST to 11:15 AM CST
Where
Peoria County, 3.33 mi SE of Elmore
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.920, -89.930

Hail, Fulton

When
April 19, 11:15 AM CST to 11:20 AM CST
Where
Fulton County, 0.87 mi SE of Cuba
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.490, -90.190

Hail, Fulton

When
April 19, 11:25 AM CST to 11:30 AM CST
Where
Fulton County, 1.48 mi NNE of Civer
Measured
1.5 in hail
Reported by
Public
Coordinates
40.540, -90.110

Hail, Fulton

When
April 19, 11:30 AM CST to 11:35 AM CST
Where
Fulton County, 1.26 mi WSW of Canton
Measured
1 in hail
Reported by
Public
Coordinates
40.560, -90.050

Hail, McLean

When
April 19, 2:10 PM CST to 2:15 PM CST
Where
McLean County, 3.61 mi SSW of Stanford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -89.250

Hail, McLean

When
April 19, 2:52 PM CST to 2:57 PM CST
Where
McLean County, 1.26 mi ESE of Heyworth
Measured
1 in hail
Reported by
Public
Coordinates
40.310, -88.960

Hail, McLean

When
April 19, 3:10 PM CST to 3:15 PM CST
Where
McLean County, 5.49 mi WSW of Le Roy
Measured
1.5 in hail
Reported by
Public
Coordinates
40.310, -88.860

Hail, McLean

When
April 19, 3:17 PM CST to 3:22 PM CST
Where
McLean County, 0.53 mi E of Le Roy
Measured
1.75 in hail
Reported by
Public
Coordinates
40.350, -88.760

Hail, McLean

When
April 19, 3:17 PM CST to 3:22 PM CST
Where
McLean County, 0.5 mi ESE of Le Roy
Measured
2 in hail
Reported by
Public
Coordinates
40.348, -88.761

Hail, McLean

When
April 19, 3:20 PM CST to 3:25 PM CST
Where
McLean County, 0.87 mi SE of Le Roy
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -88.760

Hail, McLean

When
April 19, 3:36 PM CST to 3:41 PM CST
Where
McLean County, 2.76 mi S of Arrowsmith
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -88.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082777, 1082778, 1082783, 1082785, 1082787, 1082789, 1082790, 1082792, 1082793, 1082804, 1082796, 1082797.